Tetracycline Induced Skin Pigmentation


Find Treatment for Skin Pigmentation in London & UK »

Tetracyclines are a group of antibiotic drugs. These drugs are the drugs that most commonly cause changes in skin pigmentation. Minocycline is the tetracycline which is most likely to induce changes in skin pigmentation.

Minocycline is an antibiotic commonly used for the treatment of acne. It causes dark pigmentation in just a small percentage of people taking it as a long term treatment. The chances that you will develop this hyperpigmentation by taking minocycline are increased by taking higher doses. Your chances of getting darker pigmentation are also increased if you are exposed to the sun.

The skin pigmentation caused by tetracyclines usually fades after you stop taking the drug.

Tetracycline in children

In children, tetracyclines such as minocycline can cause teeth to go brown. It is therefore not recommended to use tetracyclines in children under the age of 12 or during pregnancy.

What does tetracycline induced skin pigmentation look like?

There are three types of skin pigmentation caused by tetracyclines:

  • Type 1 discolouration occurs only at scars and sites which have been previously sore. This type of discolouration is blue-black in colour.
  • Type 2 discolouration is found on the skin, usually at the arms and legs. It is blue-grey in colour and is thought to be caused by melanin gathering in the skin.
  • Type 3 discolouration is usually found on skin which is exposed to the sun. It is brown in colour and is thought to be due to increased melanin in the skin.

« Heavy Metal Induced Skin Pigmentation Amiodarone Induced Skin Pigmentation »





SKIN PIGMENTATION

COSMETIC TREATMENTS

HEALTH CENTRES